Alert archive / Minnesota / Flash Flood Warnings in 2005
Flash Flood Warning 43, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 25, 2005, 3:41 PM CDT for Cottonwood County, Murray County, Pipestone County, Minnesota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2005, 3:41 PM CDT (20:41 UTC)
- Expired
- Jul 25, 2005, 6:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Cottonwood County, MN, Murray County, MN, Pipestone County, MN
The radar
The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 3:50 PM CDT | FLASH FLOOD | Storden, MN | WATER IN BASEMENT REPORTED BY PUBLIC. |
| Jul 25, 5:00 PM CDT | HEAVY RAIN 5 | Westbrook, MN | 5 INCHES OF RAIN IN 2 HOURS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 789 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFSD 252041 FFWFSD MNC033-101-117-252345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 341 PM CDT MON JUL 25 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA MURRAY COUNTY IN SOUTHWEST MINNESOTA PIPESTONE COUNTY IN SOUTHWEST MINNESOTA * UNTIL 645 PM CDT * AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. DOPPLER RADAR IS ESTIMATING 1 AND A HALF TO 2 INCH RAINFALL AMOUNTS IN ONE OF TIME...AND THE STORMS ARE CONTINUING TO BE STATIONARY OVER THIS AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 4389 9639 4389 9491 4408 9490 4417 9640 $$ MJF
2 follow-up statements
000 WGUS73 KFSD 252150 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 443 PM CDT MON JUL 25 2005 MNC033-101-117-252345- PIPESTONE MN-MURRAY MN-COTTONWOOD MN- 443 PM CDT MON JUL 25 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM CDT FOR COTTONWOOD... MURRAY AND PIPESTONE COUNTIES... AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE FIRST ROUND OF THUNDERSTORMS EITHER DISSIPATING OR MOVING EASTWARD FROM THE WARNED AREA. DOPPLER RADAR ESTIMATES OF 2 TO 3 INCHES ARE COMMON IN THE PAST 2 HOURS IN A WEST TO EAST BAND FROM CENTRAL PIPESTONE COUNTY TO CENTRAL COTTONWOOD COUNTY MINNESOTA. A COLD FRONT IS ALSO MOVING INTO THIS AREA FROM THE NORTHWEST. MODERATE TO HEAVY RAIN MAY MOVE INTO PIPESTONE COUNTY BY 530 PM. AT ANY RATE... BE ALERT FOR RAIN RUNOFF FROM THE THUNDERSTORMS WHICH OCCURRED DURING THE MIDDLE OF THE AFTERNOON. REPORTS OF FLOODED DITCHES AND SOME WATER IN BASEMENTS IN STORDEN MINNESOTA HAVE COME INTO THE WEATHER SERVICE. MORE REPORTS MAY BE RECEIVED LATER. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 4389 9639 4389 9491 4408 9490 4417 9640 $$ MJF
000 WGUS73 KFSD 252249 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 547 PM CDT MON JUL 25 2005 MNC033-101-117-252257- PIPESTONE MN-MURRAY MN-COTTONWOOD MN- 547 PM CDT MON JUL 25 2005 ...THE FLASH FLOOD WARNING FOR COTTONWOOD...MURRAY AND PIPESTONE COUNTIES IS CANCELLED... THE RAINFALL ASSOCIATED WITH THE ON COMING COLD FRONT TO THE NORTH AND NORTHWEST OF THIS AREA IS BEGINNING TO DIMINISH IN INTENSITY. RAINFALL OF A TENTH TO HALF INCH IS POSSIBLE THROUGH 730 PM...BUT THIS RAIN SHOULD NOT PRODUCE ANY ADDITIONAL FLOODING. LAT...LON 4389 9639 4389 9491 4408 9490 4417 9640 $$ MJF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 3:30 PM CDT, 11 minutes earlier.
Area forecast discussion, Jul 25, 3:30 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT MON JUL 25 2005 .DISCUSSION... TIMING EXIT OF ONGOING CONVECTION...AND HIGHLY ADVERTISED COOLER TEMPERATURES THROUGH MID WEEK...ARE MAIN FOCUS FOR THIS AFTERNOON. 20Z SURFACE ANALYSIS SHOWS COLD FRONT ROUGHLY ALONG A LINE FROM KMML-KFSD-KYKN...WITH QUITE A BIT OF SHRA/TSRA COVERAGE ACROSS NORTH AND WEST SECTIONS OF THE CWA. PRETTY DISTINCT BACK EDGE APPARENT ON BOTH REGIONAL RADAR LOOP AND WATER VAPOR IMAGERY...AND THIS IS EXPECTED TO PUSH SOUTHEAST ACROSS MUCH OF THE CWA DURING THE EVENING HOURS. WILL CARRY HIGHEST POPS ACROSS SOUTHEAST HALF OF THE CWA DURING THE EVENING...THEN LINGER IN THIS AREA THROUGH THE OVERNIGHT. MOST OF THE CWA PRETTY STABLE WITH RAIN/CLOUDS THAT HAVE COVERED THE AREA MUCH OF THE DAY. ONLY REAL THREAT AT THIS TIME APPEARS TO BE IN FAR SOUTHEAST WHERE THERE HAS BEEN A LITTLE EXTRA SUNSHINE FOR HEATING. SHOULD SEE SOME FAIRLY COOL TEMPERATURES BY MORNING...RANGING FROM LOWER 50S NORTHWEST TO LOWER 60S UNDER LINGERING CLOUD COVER IN THE SOUTHEAST. TUESDAY WILL LIKELY FEEL QUITE COOL AFTER THE WARM SPELL OF LATE...WITH MOST AREAS HOLDING IN THE LOWER 70S IF THAT. FULL MIXING FROM COOL 850MB TEMPS OF +10-+12C ONLY GIVES LOWER TO MID 70S...AND AM WORRIED THE SOUTHERN AREAS COULD SEE SOME MID LEVEL CLOUDS WITH SOME WEAK MID LEVEL FRONTOGENESIS. WILL KEEP A SLIGHT CHANCE OF AFTERNOON SHOWERS ALONG THE MISSOURI RIVER WITH THIS FEATURE AS WELL...BUT MOST OF THE AREA SHOULD BE DRY. SEASONABLE TEMPERATURES AND DRY CONDITIONS EXPECTED THE BALANCE OF THE WORK WEEK. HOWEVER...WEAK BACK DOOR COOL FRONT ON THURSDAY WILL HAVE TO BE WATCHED FOR POSSIBLE PRECIP CHANCES. LEAVING DRY RIGHT NOW AS MOISTURE RETURN MAY NOT BE FAST ENOUGH...BUT WILL MONITOR OVER THE NEXT FEW MODEL RUNS. IN THE LONGER RANGE...LATEST 00Z GFS RETURNING TO A LITTLE MORE PROGRESSIVE SPEED IN MOVING GREAT LAKES TROUGH EASTWARD...ALLOWING UPPER LEVEL RIDGE TO BUILD EAST INTO THE PLAINS BY FRIDAY. THIS WILL BE ACCOMPANIED BY RETURN OF MODERATE LOW LEVEL WARMTH AND MOISTURE. NOTHING REALLY JUMPING OUT REGARDING CHANCES OF PRECIP AT THIS POINT. AT THIS TIME...00Z GFS INDICATES LIGHT QPF WITH INCREASING WARM ADVECTION FRIDAY NIGHT... AND AGAIN WITH COOL FRONT PUSHING SOUTHEAST INTO THE RIDGE ON MONDAY...HOWEVER WITH SOME RUN-TO-RUN DIFFERENCES IN TIMING AND STRENGTH OF WEAK WAVES/FRONTS MOVING THROUGH THE AREA...WILL LEAVE THE EXTENDED DRY FOR NOW. LOOKS LIKE RETURN OF WARMER TEMPERATURES BY NEXT WEEKEND...NOT AS WARM AS THIS PAST WEEKEND...BUT STILL UP IN THE UPPER 80S TO LOWER 90S WITH DEWPOINTS CLIMBING BACK INTO THE 60S FOR SATURDAY AND SUNDAY. AS MENTIONED ABOVE...00Z GFS HAS UPPER WAVE AND ASSOCIATED SURFACE FRONT PUSHING SOUTHEAST THROUGH THE RIDGE ON MONDAY...AND THIS DOES HAVE A LITTLE SUPPORT IN TIMING FROM 00Z CANADIAN AND ECMWF. HOWEVER 06Z RUN HAS ALREADY BEGUN TO SLOW IT DOWN...SO WILL KEEP THE PERIOD DRY WITH TEMPS A FEW DEGREES WARMER THAN 00Z MEX GUIDANCE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && HACKER
Hazardous weather outlook, Jul 25, 11:12 AM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1112 AM CDT MON JUL 25 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1112 AM CDT MON JUL 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP AND BEGIN TO MOVE ACROSS THE AREA THIS AFTERNOON. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THIS EVENING OVER SOUTHWEST MINNESOTA AND IN SOUTHEAST SOUTH DAKOTA AWAY FROM THE FAR SOUTHEAST. STORMS MAY CONTINUE FOR MOST OF TONIGHT IN NORTHWEST IOWA AND IN SOUTHEAST SOUTH DAKOTA SOUTHEAST OF A SIOUX FALLS TO YANKTON LINE. ISOLATED STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...OR HEAVY RAIN...EXCEPT FOR MORE CONCENTRATED SEVERE STORMS OR HEAVY RAIN POSSIBLE IN NORTHWEST IOWA AND EXTREME SOUTHEAST SOUTH DAKOTA. FLOODING... THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT COULD PRODUCE LOCAL RAINFALL AMOUNTS OF AROUND 2 INCHES...WITH FLOODING OF URBAN AND LOW AREAS POSSIBLE...MAINLY IN NORTHWEST IOWA AND EXTREME SOUTHEAST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 200 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
In the hours before
Local storm report, Jul 25, 2:15 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
215 PM CDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM HAIL 5 SW PARKER 43.35N 97.21W
07/24/2005 1.00 INCH TURNER SD EMERGENCY MNGR
1220 AM TSTM WND GST 6 E DOON 43.28N 96.11W
07/25/2005 70 MPH LYON IA TRAINED SPOTTER
1225 AM TSTM WND DMG 3 SSW GEORGE 43.30N 96.03W
07/25/2005 LYON IA FIRE DEPT/RESCUE
TWO LARGE GRAIN BINS BLOWN OVER INTO THE LITTLE ROCK
RIVER.
1225 AM TSTM WND DMG 4 SW GEORGE 43.30N 96.06W
07/25/2005 LYON IA TRAINED SPOTTER
HOG SHED MOVED 1 1/2 FEET OFF FOUNDATION
1230 AM TSTM WND DMG GEORGE 43.34N 96.00W
07/25/2005 LYON IA AMATEUR RADIO
CONSIDERABLE DAMAGE IN GEORGE. TREES DOWN, TREES ON POWER
LINES, TREES SPLIT, NUMEROUS LARGE LIMBS DOWN. STREETS
IMPASSABLE ON THE WEST SIDE OF TOWN UNTIL CLEAN UP
OCCURRED.
1230 AM TSTM WND DMG 4 W SHELDON 43.18N 95.92W
07/25/2005 SIOUX IA TRAINED SPOTTER
CAMPER FLIPPED OVER. TOPS OF 80 FOOT TALL EVERGREEN TREES
BROKEN OFF. TREES LIMBS 8 TO 10 INCHES IN DIAMETER BROKEN
OFF. SWING SETS TWISTED. TREE LIMBS ENTANGLED IN FENCE.
1230 AM TSTM WND DMG CENTERVILLE 43.12N 96.96W
07/25/2005 TURNER SD TRAINED SPOTTER
LARGE TREE LIMBS DOWN IN CENTERVILLE, SOME GREATER THAN 8
INCH DIAMETER.
1233 AM TSTM WND GST 3 SE MATLOCK 43.21N 95.89W
07/25/2005 65 MPH SIOUX IA TRAINED SPOTTER
LOST ELECTRICITY.
1235 AM TSTM WND DMG SHELDON 43.18N 95.84W
07/25/2005 OBRIEN IA AMATEUR RADIO
TREES AND POWER POLES DOWN
0100 AM FLASH FLOOD 2 S STEEN 43.48N 96.26W
07/25/2005 LYON IA TRAINED SPOTTER
WATER OVER NUMEROUS ROADS NEAR THE MINNESOTA STATE LINE.
0100 AM FLASH FLOOD STEEN 43.51N 96.26W
07/25/2005 ROCK MN AMATEUR RADIO
WATER OVER MANY LOCAL HIGHWAYS IN SOUTHERN ROCK COUNTY
AND NORTHERN LYON COUNTY. HOME IN STEEN ALSO REPORTED A
POSSIBLE 7 INCHES OF RAIN AND WATER IN BASEMENT.
0106 AM TSTM WND DMG 15 NNE HAWARDEN 43.20N 96.37W
07/25/2005 SIOUX IA PUBLIC
TREE DOWN. WINDS AT LEAST 60 MPH.
0230 AM FLASH FLOOD 2 S STEEN 43.48N 96.26W
07/25/2005 LYON IA TRAINED SPOTTER
WATER OVER NUMEROUS ROADS CONTINUING NEAR THE MINNESOTA
STATE LINE.
&&
MJFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 11:12 PM CDT | Flash Flood Warning | FSD | Rock | 2 hr |
| Jul 25, 1:24 AM CDT | Flash Flood Warning | FSD | Rock | 2 hr |
| Jul 25, 3:31 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 29 min |
| Jul 25, 3:59 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 31 min |
Nearby
Flash Flood Warnings in Minnesota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.